Dear Ask The Doctor: I've come home from Argentina with very bad diarrhea. My husband had the same while in Argentina, and his was stopped with a medication given him there that was similar to immodium. I took the same medication and it stopped my diarrhea, but now that I'm home I'm very sick again - 6 or more episodes a day. I am barely eating - just plain yogurt and a little applesauce. Should I take more immodium? What else should I do? I've been home now for 5 days.
Dear Patient: I understand your worry about the diarrhea that you and your husband are experiencing.
Because of the recent travel history, the type of diarrhea that you have might be caused by contaminated food and water in the country that you visited. This condition is known as Travelers’ Diarrhea, it could be present during the travel or even after returning home.
Usually it is benign and produce watery diarrhea with associated cramps and low-grade or no fever, resolves by itself in 2 – 5 days, treating it only with fluids to keep you well hydrated. However if the Diarrhea continues for many days and the number of episodes are 8 or more per day, my recommendation for you would be to visit your primary care physician, he will probably put you on antibiotics and anti diarrhea medication. I would also suggest you to in the mean time drink a lot of fluids instead of yogurt or any other milk product, water and over the counter rehydration solutions, Bismuth as well as bland food diet.